From Thriving to Surviving

I’m not going to lie. The last 4 months of 2017 were rough. Radiation to the head is no joke. The fatigue was rather debilitating and losing 3/4 of my hair was an emotionally tough blow. It’s one thing to know you have cancer. It’s another thing for everyone else to know. It’s not as if I am particularly private about my diagnosis, I mean I am sitting here blogging about it! But walking around and having the whole world know, whether I want them to or not, is hard. I know I could wear hats, scarves, or wigs, but they’re all very itchy and uncomfortable. If there is one thing I don’t need is to voluntarily add to my physical discomfort. So, since the beginning of October, I’ve faced the days bald. The up side is I’m saving a ton of money on haircuts, coloring, and shampoo and styling products.

As soon as radiation ended, I began a new cancer drug combo Aromasin/Afinitor. I was warned about Afinitor. Apparently, it can cause some pretty mean mouth sores. So I prepared. I took everyone’s advice. I bought the expensive mouth wash and put the pills into gel caps to keep them from contact with the inside of my mouth and throat. The result? NO MOUTH SORES! I celebrated my successful avoidance of the nasty side effect! Other than that, some fatigue but otherwise not too bad. The best news came on November 6th when a PET/CT scan revealed the drugs were working. My tumors were smaller and less active than the scan at the end of July. Things were looking up!

On November 17th, we closed on our new house. Life became pretty busy. I was juggling work, moving, cancer, a new pet (our rescue kitty-Hazel), and I was tired! At a routine oncologist appointment I decided to be a good patient and get a flu shot. My reward for being good was a nasty infection at the injection site which required a nice week long course of antibiotics for Thanksgiving.

Things really went downhill health wise in December. I developed large, red, painful bumps on my scalp. I went to see my oncologist and she diagnosed it as foliculitis. Another fun side effect of my drugs. A topical antibiotic was prescribed. Turns out that mouth sores and foliculitisย  are not the only side effects from my new drug combo. Blood work revealed sky high blood sugar levels and liver enzymes that were more than 4 times higher than normal. My oncologist had me stop taking the Afinitor immediately until my blood work normalized. It took a couple of weeks, but things normalized and now we had to make a big decision. She said we could try the Afinitor again at a lower dose or move on to the next option which is a drug called Xeloda-an oral chemotherapy. After some painful deliberation, we decided to move on. The deliberation was painful because it’s hard to give up a drug that you know is working. However, the toxicity and risk to my internal organs was just not worth it. So moving on to Xeloda.

One more fun little side note for December…..I came down with the ear infection from HELL! Seriously, I felt horrible. I had vertigo, stabbing pain in my ear, my eye was swollen, and of course it spread! The first antibiotic didn’t help. I then received a shot of a strong antibiotic and a new oral one as well. When even that wasn’t helping, I ended up in the ER and threatened with hospitalization if the infection had spread into my eye or my mastoid bone. Luckily a CT scan showed that it remained “pre-septic cellulitis” and I was not hospitalized. I literally crawled into school those last few days. I wasn’t sure I was gonna make it! But I did. I had never been more thankful for a break to arrive!

So on December 28th I started the Xeloda. Possible side effects…..too many to list! But it doubled the number of pills I am taking per day! I’ve been tired, had some mild nausea, and stomach upset. This drug is two weeks on, one week off. I’ve been warned about the major side effect, hand/foot syndrome. Apparently, the palms of my hands and soles of my feet could become very red and burn, maybe even blister. The skin could peel off and it could be quite painful. It sounds like very few patients escape this, but it does take a couple of cycles for it to kick in. Something to look forward to for sure.

Prior to this tumor on my head, I would tell people that I am not just surviving, but thriving with my cancer diagnosis. I fear it’s changing. I’m still surviving, but I no longer believe I can use the word thriving. Each day is a bit of a struggle, some days are worse than others. I’m going to try to make it through the semester, but I will have to call it quits at that point. I just don’t have the physical stamina to teach for 8 hours a day. It’s really hard for me to give up teaching. I still love it. I think I’m still good at it. I’ll miss the kids, I’ll miss my colleagues, I’ll miss feeling like a contributing member of society. I suppose I should feel lucky that I’ve managed to continue for 6 years post diagnosis, but it’s still a huge blow. I know it’s the right decision, as I may actually survive a little longer with less stress and more time to focus on my health, but it will be the hardest thing I’ve ever done. I hope I can get through the semester and cherish these last days of my career.

Happy New Year to everyone. I wish you all a year of health and happiness!

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

6 Responses to From Thriving to Surviving

  1. Oh, Kay, what a roller coaster of misery you are on. Side effects from cancer treatment can be so awful, and one never knows what is coming next! I hope to god you escape the major Xeloda crap.

    As far as “feeling lucky” that you have been able to carry on for the past six years, wellโ€ฆ I would be very surprised if you don’t feel more pissed off than lucky. Life shouldn’t be this hard. You’ve been dealt a lousy hand, no doubt about it.

    It is so sad that you have to give up teaching, but trying to maintain that schedule on top of all these medical issues seems like a superhuman effort. I hope you have some good times with your new home and your new kitty, your mom, your son and your husband.

    BTW, If mouth sores are an issue again, here is what worked really well for me (per advice from both my naturopath and the dietitian at my oncologist’s office): take 15 grams of Glutamine daily. (It’s a natural enzyme in powder form that you can mix in juice or apple sauce or yogurt or a smoothie.)

    Hope the damn drugs buy you more time! The world needs good people like you.

  2. Sharon Prager says:

    I keep you in my prayers every single day ๐Ÿ™๐Ÿ™๐Ÿ™๐Ÿ™๐Ÿ™

  3. Sharon Prager says:

    Kay I keep you in my prayers every single day ๐Ÿ™๐Ÿ™๐Ÿ™๐Ÿ™๐Ÿ™.

  4. Maris says:

    Oh Kay. Itโ€™s beyond me why all these cancer drugs have so many horrible side effects. You must be so pissed off and exhausted.

    I know sharing is a double edged sword. Some people get it and just offer to help, with anything. Others are speechless and uncomfortable.

    You are one brave woman. And I know how hard that is when you werenโ€™t given a choice.

    Sending a gentle hug and love

    -Maris

  5. Nick says:

    Kay, thank you for sharing and keeping us up to date. I’m sorry to hear about giving up teaching. It saddens me to hear and think that kids won’t get to have the great Mrs. Evans. You’re always in my positive thought.

  6. christine mcmorris says:

    Kay, I started reading your blog as I have a close friend with Stage IV breast cancer. I just want to say you are a strong person, and not to give up on the teaching! If you can’t manage full time, there are many options out there for in school tutoring, or at home. I believe you will still be able to enrich children’s lives. You are in my thoughts – Christine

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s